Skip to main content

EXCEDRIN: INGREDIENTS & DOSAGE GUIDELINES

Knowing the correct dosage of Excedrin will help you get fast-acting relief for headache pain while lowering the risk of taking too much of the active ingredients (aspirin, acetaminophen, caffeine and diphenhydramine citrate). All Excedrin products should be taken with a full glass of water.

Aspirin
Acetaminophen
Caffeine

Has been a go-to for all types of pain for decades, including headaches and migraines.

is a powerful ingredient for pain relief, and is tough when fighting headaches

Enhances the pain-relieving function of aspirin and acetaminophen.

Use only as directed. Read all warnings and full product information prior to use. Always follow label directions

HOW THE ACTIVE INGREDIENTS IN EXCEDRIN PRODUCTS WORK TOGETHER TO STOP HEADACHES

Evidence suggests that the use of combination analgesics such as Excedrin offer advantages in the treatment of headaches by targeting pain in more than one way.[3]

Excedrin’s specialized formula contains two pain relievers (acetaminophen and aspirin) plus an amplifier (caffeine) that work together to target head pain.   Aspirin is a non-steroidal anti-inflammatory drug or NSAID.  Aspirin helps to block the production of pain signaling chemicals called prostaglandins.  The way in which acetaminophen works is still not well understood.  However, it is believed to elevate the pain threshold. This allows you to tolerate more pain, therefore providing pain relief. Finally, caffeine has been shown to increase the potency of aspirin and acetaminophen by up to 40 percent. This means less acetaminophen and aspirin is needed to relieve your migraine pain when combined with caffeine.[3,4,5]

Acetaminophen, aspirin and caffeine, when taken as directed, provide clinically proven headache relief. Excedrin is a combination of these ingredients: two pain relievers, plus an amplifier to enhance the analgesic effect.

Acetaminophen, also known as paracetamol, should not be taken with other medicines that also contain acetaminophen.  Acetaminophen is contained in many medicines to treat pain, fever, symptoms of cold and flu, and sleep medicines.  Do not take more than recommended dose, as this may be harmful, including serious harm to your liver.  If you have liver or kidney disease, talk to your doctor before taking acetaminophen.​

Contains Acetaminophen

(250 mg per tablet)

(250 mg per tablet)

(500 mg per tablet)

(250 mg per tablet)

Contains Aspirin

(250 mg per tablet)

(250 mg per tablet)

(250 mg per tablet)

Contains Caffeine

(65 mg per tablet)

(65 mg per tablet)

(65 mg per tablet)

Contains Diphenhydramine (Sleep Aid)

(38 mg per tablet)

Age

12 Years & Older

18 Years & Older

12 Years & Older

12 Years & Older

Dose

2 Every 6 Hours
(Max. 8 Per Day)

2 Per Day
(Max. 2 Per Day)

2 Every 6 Hours
(Max. 6 Per Day)

2 Per Day
(Max. 2 Per Day)

Available in Caplets
Available in Geltabs

CAFFEINE: A KEY INGREDIENT TO THE EXCEDRIN LIST

You may have heard that caffeine can cause or exacerbate headaches, and if so, you’re probably wondering why there’s caffeine in most Excedrin products.

It’s true that caffeine can be a headache trigger in certain situations, but that’s far from the full story.

Caffeine is referred to as an ‘analgesic adjuvant’. This means that it helps to boost the effects of certain pain relievers. In the case of Excedrin, caffeine boosts the pain-relieving effects of aspirin and acetaminophen – making these medicines up to 40% more effective.[2]

That’s why you’ll find caffeine in almost all Excedrin products. Only Excedrin PM Headache does not contain caffeine, as caffeine consumed too close to bedtime can keep you from getting a good night’s sleep.

FIND THE EXCEDRIN PRODUCT THAT'S RIGHT FOR YOU

Excedrin has been a leader in headache relief for more than 50 years, and the range of Excedrin products contains something for every kind of headache, including tension headaches, nighttime headaches and migraines.

Discover the full Excedrin product range here, or, if you need more help finding the right product for you, try our interactive product selector.

Sources:

  1. American Migraine Foundation. Understanding Caffeine Headaches. https://americanmigrainefoundation.org/resource-library/understanding-caffeine-headaches/. Accessed November 27, 2019. Referenced text is highlighted in source PDF.
  2. Caffeine in the management of patients with headache. NCBI. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5655397/. Accessed 10/12/19.WebMD. The Link Between Caffeine and Headac
  3. Combined analgesics in (headache) pain therapy: shotgun approach or precise multi-target therapeutics?. Straube et al. BMC Neurologly. https://bmcneurol.biomedcentral.com/articles/10.1186/1471-2377-11-43. Accessed 20/03/20
  4. How Do Pain Relievers Work? Johns Hopkins Medicine. https://www.hopkinsallchildrens.org/Patients-Families/Health-Library/HealthDocNew/How-Do-Pain-Relievers-Work. Accessed 31/03/20.
  5. Aspirin and Migraine. National Headache Foundation. https://headaches.org/2007/10/25/aspirin-and-migraine/. Accessed 31/03/20.
Alternative text

EXCEDRIN® MEANS FAST

Trusted products tough enough for different types of headaches.

SEE ALL PRODUCTS

Alternative text

$1 OFF EXCEDRIN

GET COUPONS

GET ANSWERS TO YOUR FREQUENTLY ASKED QUESTIONS

Excedrin® is a leading expert in headache education.